IDEAS home Printed from
   My bibliography  Save this paper

An Axiomatic Approach to Measuring Degree of Stochastic Dominance


  • Takashi Kamihigashi

    (Research Institute for Economics & Business Administration (RIEB), Kobe University, Japan)

  • John Stachurski

    (Research School of Economics, Australian National University, Australia)


In recent years, a range of measures of "partial" or "degree of" stochastic dominance have been introduced. These measures attempt to determine the extent to which one distribution is dominated by another. In order to systematically assess these proposed measures and their relationship to partial stochastic dominance, we adopt an axiomatic approach. We propose axioms for measuring degree of stochastic dominance and study the relationship between them. Among other findings, we show that one and only one measure satisfies all the axioms.

Suggested Citation

  • Takashi Kamihigashi & John Stachurski, 2014. "An Axiomatic Approach to Measuring Degree of Stochastic Dominance," Discussion Paper Series DP2014-36, Research Institute for Economics & Business Administration, Kobe University.
  • Handle: RePEc:kob:dpaper:dp2014-36

    Download full text from publisher

    File URL:
    File Function: First version, 2014
    Download Restriction: no

    References listed on IDEAS

    1. Daron Acemoglu & Martin Kaae Jensen, 2015. "Robust Comparative Statics in Large Dynamic Economies," Journal of Political Economy, University of Chicago Press, vol. 123(3), pages 587-640.
    2. Larry Y. Tzeng & Rachel J. Huang & Pai-Ta Shih, 2013. "Revisiting Almost Second-Degree Stochastic Dominance," Management Science, INFORMS, vol. 59(5), pages 1250-1254, May.
    3. Mas-Colell, Andreu & Whinston, Michael D. & Green, Jerry R., 1995. "Microeconomic Theory," OUP Catalogue, Oxford University Press, number 9780195102680.
    4. Levy, Moshe, 2009. "Almost Stochastic Dominance and stocks for the long run," European Journal of Operational Research, Elsevier, vol. 194(1), pages 250-257, April.
    5. Michel Denuit & Rachel Huang & Larry Tzeng, 2014. "Bivariate almost stochastic dominance," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 57(2), pages 377-405, October.
    6. repec:wsi:ijtafx:v:15:y:2012:i:02:n:s0219024912500173 is not listed on IDEAS
    Full references (including those not matched with items on IDEAS)

    More about this item


    Stochastic dominance; Stochastic order;

    JEL classification:

    • D81 - Microeconomics - - Information, Knowledge, and Uncertainty - - - Criteria for Decision-Making under Risk and Uncertainty
    • G11 - Financial Economics - - General Financial Markets - - - Portfolio Choice; Investment Decisions

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:kob:dpaper:dp2014-36. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Office of Promoting Research Collaboration, Research Institute for Economics & Business Administration, Kobe University). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.